Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 76, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2023, 3:56 PM CDT for Knox County, Stark County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2023, 3:56 PM CDT (20:56 UTC)
- Expired
- Apr 20, 2023, 4:34 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, IL, Stark County, IL
The radar
The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 3:58 PM CDT | HAIL 0.5 | Altona, IL | LOTS OF MARBLE SIZE HAIL FALLING AT ALTONA STATION ELEVATION: 758 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629
WUUS53 KILX 202056
SVRILX
ILC095-175-202200-
/O.NEW.KILX.SV.W.0076.230420T2056Z-230420T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
356 PM CDT Thu Apr 20 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Stark County in north central Illinois...
Northeastern Knox County in west central Illinois...
* Until 500 PM CDT.
* At 356 PM CDT, severe thunderstorms were located along a line
extending from near Altona to near Wataga, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Altona and Victoria around 405 PM CDT.
La Fayette around 415 PM CDT.
Other locations in the path of these severe thunderstorms include
Toulon, Elmira, Osceola, Castleton and Bradford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for north central
and west central Illinois.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 PM CDT for north central
and west central Illinois.
&&
LAT...LON 4109 8964 4096 9029 4115 9024 4115 8987
4123 8986 4123 8964
TIME...MOT...LOC 2056Z 242DEG 40KT 4114 9019 4102 9023
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shimon3 follow-up statements
181
WWUS53 KILX 202109
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
409 PM CDT Thu Apr 20 2023
ILC095-175-202200-
/O.CON.KILX.SV.W.0076.000000T0000Z-230420T2200Z/
Stark-Knox-
409 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR STARK AND NORTHEASTERN KNOX COUNTIES...
At 409 PM CDT, severe thunderstorms were located along a line
extending from Galva to Victoria, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Fayette, Elmira, Toulon, Osceola, Wyoming, Castleton and
Bradford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for north central
and west central Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4109 8964 4098 9022 4115 9014 4115 8987
4123 8986 4123 8964
TIME...MOT...LOC 2109Z 248DEG 35KT 4115 9002 4106 9011
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shimon209
WWUS53 KILX 202124
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
424 PM CDT Thu Apr 20 2023
ILC095-202134-
/O.CAN.KILX.SV.W.0076.000000T0000Z-230420T2200Z/
Knox-
424 PM CDT Thu Apr 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for north central
Illinois.
LAT...LON 4115 8964 4114 8972 4114 8980 4115 8987
4123 8986 4123 8964
TIME...MOT...LOC 2124Z 242DEG 40KT 4122 8985 4113 8994
$$
ILC175-202200-
/O.CON.KILX.SV.W.0076.000000T0000Z-230420T2200Z/
Stark-
424 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN STARK COUNTY...
At 424 PM CDT, severe thunderstorms were located along a line
extending from near Elmira to near La Fayette, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Osceola, Bradford and Elmira.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for north central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 8964 4114 8972 4114 8980 4115 8987
4123 8986 4123 8964
TIME...MOT...LOC 2124Z 242DEG 40KT 4122 8985 4113 8994
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Shimon351
WWUS53 KILX 202134
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
434 PM CDT Thu Apr 20 2023
ILC175-202143-
/O.CAN.KILX.SV.W.0076.000000T0000Z-230420T2200Z/
Stark-
434 PM CDT Thu Apr 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STARK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for north central
Illinois.
LAT...LON 4115 8964 4114 8972 4114 8980 4115 8987
4123 8986 4123 8964
TIME...MOT...LOC 2132Z 242DEG 40KT 4126 8974 4117 8983
$$
ShimonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:52 PM CDT, 4 minutes earlier.
Area forecast discussion, Apr 20, 3:52 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 352 PM CDT Thu Apr 20 2023 .SYNOPSIS... Issued at 351 PM CDT Thu Apr 20 2023 Line of severe storms has developed just ahead of a cold front and will move across the central Illinois this evening, with the threat of large hail, damaging winds, and possible tornadoes; mainly west of I-57. Storms should diminish as they get east of I-55. A secondary cold front then swings through Friday night, bringing much colder temperatures and the potential for widespread frost over the weekend. Dry and seasonable weather is anticipated into the middle of next week. && .SHORT TERM...(This evening through Friday) ISSUED AT 351 PM CDT Thu Apr 20 2023 Severe storms have developed ahead of the cold front that is forecast to move into and through the CWA this evening. Instability and shear supports strong storms with potential of large hail and damaging winds. Tornadoes are also possible with some of the cells across the northern parts of the CWA. These storms will move northeast as the line moves east. As the storms get further east, instability and shear diminishes, so storms should also diminish in intensity. Strong winds out ahead of these storms will also continue with gusts around 45 mph still common in the wind advisory area and will be allowed to expire at 5 pm. As the front moves to the east, showers and isolated storms will linger in the east and southeast, mainly east of I-57. Cooler temps will also move into the region. Overnight lows will be in the 50s...however highs tomorrow will only get into the 60s. && .LONG TERM...(Friday night through Thursday) ISSUED AT 351 PM CDT Thu Apr 20 2023 Showers will continue to linger in the east and southeast Friday night. However, dry weather is expected through the weekend and the first part of next week. Overnight lows will drop into the middle 30s for Sat night, but into the lower to around 30 for Sunday night. Widespread frost will be possible Sun night/Mon morning. Unsettled weather returns to the area for Tuesday through Thursday with chances of showers through the period. Cooler than normal temps are expected as well, with temps only reaching into the 60s and lows in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1247 PM CDT Thu Apr 20 2023 VFR conditions will prevail at all sites next 24hrs...even with storms expected later this afternoon into this evening. Broken cigs around 5kft will be common across all sites this afternoon, but then when storms are on-site, cigs around 3.5kft can be expected...with vis around 4sm as well. Conditions will likely be less during the t-storms, but brief. Have given each site a 2hr window when storms could be on station and also a VCTS to cover an hr after the TEMPO group. Once storms pass, showers will continue for an hour or two, followed by VCSH for the rest of the evening. Cigs will rise into the mid levels around 10kft for the evening and then broken cirrus expected during the overnight hours. This high cirrus will likely continue into the morning hours tomorrow. Winds will be southwest during the day for all sites, ahead of the front. Then behind the front become westerly and then northwesterly later tonight. Winds will be quite gusty, with gusts of up to 35kts, today but then taper after the line of storms and into this evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 PM CDT this afternoon for Ilz038-042>046- 051>057-061-062-066. && SYNOPSIS...Auten SHORT TERM...Auten LONG TERM...Auten AVIATION...Auten
Hazardous weather outlook, Apr 20, 11:55 AM CDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Lincoln IL 1155 AM CDT Thu Apr 20 2023 ILZ027>031-036>038-040>044-047>054-061-211700- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon- Christian-Macon-Moultrie-Shelby- 1155 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Southwest winds will gust 35-45 mph today. This could cause difficult travel for high profile vehicles. Thunderstorms are likely this afternoon. Some of the storms could be severe, with damaging wind gusts and large hail the primary hazards. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low temperatures will drop near freezing Sunday morning and Monday morning. This could damage sensitive unprotected outdoor vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 PM and 6 PM. ILZ045-046-055>057-062-063-066>068-071>073-211700- Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 1155 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Southwest winds will gust 35-45 mph today. This could cause difficult travel for high profile vehicles. The gusty winds will also allow outdoor fire to spread quickly, so burning is discouraged. Thunderstorms are likely late this afternoon and evening. Some of the storms could be severe, with damaging wind gusts and hail the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are forecast on Friday. Severe weather is not expected. Low temperatures will drop near freezing Sunday morning and Monday morning. This could damage sensitive unprotected outdoor vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 PM and 9 PM. Erwin
In the hours before
Local storm report, Apr 20, 3:08 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 N CAMDEN 40.21N 90.77W
04/20/2023 M1.75 INCH SCHUYLER IL EMERGENCY MNGR
GOLF BALL SIZE HAIL AT IL 99 AND IL 101
INTERSECTION.
&&Local storm report, Apr 20, 3:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
347 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 W SMITHFIELD 40.47N 90.33W
04/20/2023 M1.75 INCH FULTON IL EMERGENCY MNGR
GOLF BALL SIZE HAIL WEST OF SMITHFIELD.
&&Local storm report, Apr 20, 3:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
348 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 3 NNE LITTLETON 40.27N 90.60W
04/20/2023 M0.75 INCH SCHUYLER IL PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
07The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:49 AM CDT | Wind Advisory | ILX | Champaign, Christian, Coles, Cumberland, DeWitt, Douglas and 10 more | 15 hr |
| Apr 20, 2:19 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 26 min |
| Apr 20, 2:43 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 32 min |
| Apr 20, 3:16 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 29 min |
| Apr 20, 3:23 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 37 min |
| Apr 20, 3:31 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 29 min |
| Apr 20, 3:34 PM CDT | Tornado Warning | ILX | Fulton | 26 min |
| Apr 20, 3:59 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Tazewell | 31 min |
| Apr 20, 4:00 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 60 min |
| Apr 20, 4:28 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Peoria, Tazewell, Woodford | 32 min |
| Apr 20, 4:38 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 52 min |
| Apr 20, 4:49 PM CDT | Tornado Warning | ILX | Peoria, Tazewell, Woodford | 26 min |
| Apr 20, 4:55 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Marshall, Peoria, Tazewell, Woodford | 51 min |
| Apr 20, 4:56 PM CDT | Flash Flood Warning | ILX | Fulton, Peoria, Tazewell, Woodford | 2 hr |
| Apr 20, 5:06 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Schuyler | 41 min |
| Apr 20, 5:52 PM CDT | Special Weather Statement | ILX | Christian | 23 min |
| Apr 20, 6:09 PM CDT | Special Weather Statement | ILX | McLean | 36 min |
| Apr 20, 6:24 PM CDT | Special Weather Statement | ILX | Christian, Moultrie | 36 min |
| Apr 20, 6:35 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Piatt, Shelby | 40 min |
| Apr 20, 6:53 PM CDT | Special Weather Statement | ILX | Champaign | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.